Kansas, 2012

Tornadoes and Hail in Kansas, April 30, 2012

April 30, 2012 · NWS DDC · 53 events in 9 counties and zones

A warm front lifting north was the focus for severe weather development during the afternoon. An upper level jet streak helped in creating the lift and speed shear to produce severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front lifting north was the focus for severe weather development during the afternoon. An upper level jet streak helped in creating the lift and speed shear to produce severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 30, 2:40 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 30, 2:40 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT MON APR 30 2012

...UPDATED LONG TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 252 PM CDT MON APR 30 2012

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL
SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE FOUR CORNERS REGION
INTO THE SOUTHERN ROCKIES. A NARROW +70KT UPPER LEVEL JET STRETCHES
FROM SOUTHWEST KANSAS NORTHEAST INTO THE GREAT LAKES REGION.
MEANWHILE, A STRONGER +110KT UPPER LEVEL JET CORE JUST OFF THE
PACIFIC NORTHWEST COAST IS DIVING SOUTHEAST AND JUST NOSING INTO
WESTERN OREGON. NEAR THE SURFACE, A WARM FRONT IS LIFTING SLOWLY
NORTHEAST ACROSS SOUTHWEST KANSAS. A SIGNIFICANT AMOUNT OF LOW
LEVEL MOISTURE STRETCHES ALONG AND SOUTH OF THE BOUNDARY WITH
SURFACE DEWPOINTS IN THE UPPER 50S(F) AND LOWER 60S(F).

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 252 PM CDT MON APR 30 2012

SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE EJECTING
EASTWARD OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS
AND THE SOUTH PLAINS OF NORTH TEXAS TONIGHT ALLOWING FOR ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WESTERN
KANSAS OVERNIGHT INTO EARLY TUESDAY. AS THE UPPER LEVEL SHORTWAVE
PUSHES INTO THE REGION, IT WILL HELP LIFT THE SURFACE BOUNDARY
FURTHER NORTHEASTWARD ACROSS WESTERN AND CENTRAL KANSAS PROVIDING
INCREASED LOW LEVEL FORCING. HOWEVER, A DEVELOPING SURFACE LOW AND
AN ASSOCIATED OSCILLATING DRYLINE WILL REMAIN GENERALLY ALONG AND
IN THE VICINITY OF THE KANSAS AND COLORADO BORDER. MEANWHILE, THE
NARROW UPPER LEVEL JET PARTIALLY RESPONSIBLE FOR THE ONGOING
CONVECTION THROUGH THIS MORNING, WILL SHIFT SLIGHTLY EASTWARD
WITH A SECONDARY JET CORE APPROACHING FROM THE DESERT SOUTHWEST.
A LEFT FRONT QUADRANT REGION TO THE SECONDARY JET CORE IS PROJECTED
TO SET UP GENERALLY FROM ACROSS SOUTH CENTRAL KANSAS DOWN INTO
WESTERN OKLAHOMA. AS A RESULT, SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS CENTRAL AND PORTIONS OF SOUTHWEST
KANSAS AS THE UPPER LEVEL SHORTWAVE PUSHES INTO THE REGION...AND
IN CONJUNCTION WITH DAYTIME HEATING AS LAPSE RATES INCREASE
HELPING TO ERODE WHAT LITTLE CAP THERE IS. A FEW OF THESE STORMS
COULD BECOME STRONG TO SEVERE WITH NAM AND GFS MODEL SOUNDINGS
SHOWING SBCAPE VALUES IN EXCESS OF 1500 J/KG ALONG WITH THE
AFOREMENTIONED STEEPENING LOW/MID LEVEL LAPSE RATES. THE BEST
CHANCE FOR SEVERE WEATHER LOOKS TO BE NEAR AND ALONG THE OKLAHOMA
BORDER FROM SOUTHWEST KANSAS INTO SOUTH CENTRAL KANSAS. DEEP LAYER
SHEAR PROFILES ARE NOT EXTREMELY FAVORABLE BUT ARE SUCH THAT A FEW
TORNADOES COULD BE POSSIBLE WITH THE STRONGEST STORMS.

AS FOR TEMPERATURES, A LIGHT SOUTH TO SOUTHEASTERLY UPSLOPE FLOW
WILL ALLOW MOISTURE TO ADVECT INTO WESTERN KANSAS OVERNIGHT KEEPING
SURFACE DEWPOINTS PRIMARILY IN THE LOW TO MID 50S(F) ACROSS SOUTH
CENTRAL AND SOUTHWEST KANSAS. SO, LOOK FOR LOWS ONLY DOWN INTO THE
50S(F) WITH A FEW LOWER 60S(F) POSSIBLE IN CENTRAL KANSAS. FOR
TUESDAY, SURFACE LOW PRESSURE WILL DEVELOP AND STRENGTHEN ACROSS
SOUTHEASTERN COLORADO HELPING TO INFLUENCE A SOUTH TO
SOUTHWESTERLY DOWNSLOPE FLOW ACROSS WESTERN KANSAS. THIS WILL
ENHANCE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES
RANGING FROM THE LOWER 20S(C) ACROSS CENTRAL KANSAS TO THE UPPER
20S(C) ALONG THE COLORADO BORDER. NAM AND GFS MODEL SOUNDINGS SHOW
DRY LAPSE RATES DEVELOPING LATE IN THE DAY SO LOOK FOR HIGHS UP
INTO THE MID TO UPPER 80S(F) ACROSS CENTRAL KANSAS TO THE LOWER TO
MID 90S(F) IN SOUTHWEST KANSAS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CDT MON APR 30 2012

THE LATEST RUNS OF THE MEDIUM RANGE MODELS SHOW THE UPPER LEVEL FLOW
PATTERN OVER THE CONUS CONTINUING TO BE FAIRLY ZONAL THROUGH MUCH OF
THIS WEEK. WEAK DISTURBANCES MOVING ALONG WITH THE UPPER LEVEL FLOW
WILL CONTINUE TO TRACK FROM THE CENTRAL ROCKIES ACROSS THE NORTHERN
AND CENTRAL PLAINS. BY LATE WEEK INTO THIS WEEKEND THE UPPER FLOW
BECOME MORE AMPLIFIED AS AN UPPER TROUGH MOVES INTO THE WESTERN
PLATEAU AND AN UPPER LEVEL RIDGE BUILDS OVER THE MISSISSIPPI VALLEY.
AS THE UPPER FLOW TURNS MORE SOUTHWESTERLY BY MID WEEK. THE FRONTAL
BOUNDARY THAT IS CURRENTLY OVER OKLAHOMA AND FAR SOUTHWEST KANSAS
WILL HAVE LIFTED NORTHWARD TO NEAR THE NEBRASKA BORDER. A DRYLINE IS
FORECAST TO EXTEND SOUTHWARD ACROSS WESTERN KANSAS ON TUESDAY AND
AGAIN ON WEDNESDAY.  THE MAIN FOCUS FOR THUNDERSTORMS WILL BE OVER
NORTHERN KANSAS ALONG THE FRONT. THERE COULD BE A FEW THUNDERSTORMS
FARTHER SOUTH ALONG THE DRYLINE TUESDAY AND WEDNESDAY BUT LOW LEVEL
CONVERGENCE DOES NOT LOOK ALL THAT STRONG SO WILL LEAVE OUT ANY
MENTION FOR NOW. THERE COULD STILL BE A SMALL CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT ALONG THE FRONT. WILL LEAVE SOME SMALL
POPS IN THE NORTHERN CWA INTACT WEDNESDAY NIGHT. MOST OF THE
THUNDERSTORMS SHOULD BE OVER NORTHERN KANSAS INTO NEBRASKA BUT IF
ENOUGH STORMS DEVELOP THEY COULD DRIVE AN OUTFLOW BOUNDARY FARTHER
SOUTH INTO WESTERN KANSAS WHICH COULD BE THE FOCUS FOR MORE
THUNDERSTORMS.

TO THE SOUTH OF THE FRONT...SOUTHWESTERLY WINDS WILL BRING WARMER
AIR INTO SOUTHWEST KANSAS THROUGH THE MID TO LATTER PART OF THE
WEEK. MODEL SOUNDINGS SHOW MIXING UP TO AROUND 600-650 MB LATER IN
THE WEEK. THIS SHOULD HELP PUSH TEMPERATURES WELL UP THROUGH THE 80S
AND INTO THE 90S LATER IN THE WEEK.

BY AROUND DAY 7 AND BEYOND THE MODELS SHOW AN UPPER LEVEL LOW
DEVELOPING OVER THE WESTERN CONUS AND SLOWLY MOVING TOWARD THE
CENTRAL CONUS. THE MODELS VARY IN THIS IDEA WITH THE ECMWF BEING THE
MOST OPTIMISTIC. THE GFS IS NOT AS AGGRESSIVE AND OPENS THIS LOW UP
AS IT MOVES EAST. OBVIOUSLY A LOT OF UNCERTAINTY IN THE PRECIP
FORECAST THAT FAR OUT. THE ALLBLEND SHOWS SOME PRETTY HIGH CHANCE
POPS. FOR NOW WILL TRIM POPS BACK TO SLIGHT CHANCE FOR SOUTHWEST
KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1215 PM CDT MON APR 30 2012

MVFR/IFR CIGS WILL LINGER IN THE VICINITY OF ALL TAF SITES EARLY
THIS AFTERNOON BEFORE BEGINNING TO SCATTER OUT THROUGH THE LATE
AFTERNOON HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING IN THE VICINITY
OF A FRONTAL BOUNDARY AS IT LIFTS SLOWLY NORTHEAST ACROSS KANSAS.
THE BEST CHANCE FOR STORMS WILL BE IN THE VICINITY OF KHYS, KGCK,
AND EASTWARD. LOW LEVEL STRATUS IS THEN EXPECTED TO DEVELOP LATER
TONIGHT AS A SOUTHEASTERLY UPSLOPE FLOW COMBINES WITH INCREASING
HIGH RELATIVE HUMIDITY LEVELS. THE STRATUS IS LIKELY TO DEVELOP
ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHWEST INTO PORTIONS OF
WESTERN KANSAS WITH IFR CIGS DEVELOPING IN THE VICINITY OF ALL TAF
SITES GENERALLY AFTER 03Z TONIGHT. IFR VSBYS WILL BE POSSIBLE AS
WELL WITH PLENTY OF RESIDUAL MOISTURE PRESENT FROM RECENT RAINS.
WINDS WILL BECOME OR REMAIN SOUTHERLY 5 TO 15KT THIS AFTERNOON
THROUGH TONIGHT AS THE FRONTAL BOUNDARY LIFTS SLOWLY NORTHEAST
ACROSS THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  88  59  89 /  40  10  10  10
GCK  55  92  56  88 /  40   0  10  10
EHA  55  93  55  87 /  30   0  10   0
LBL  57  93  56  90 /  50   0  10   0
HYS  57  87  61  87 /  40  10  10  20
P28  62  85  65  88 /  60  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...GERARD
AVIATION...JJOHNSON
Hazardous weather outlook, Apr 30, 1:25 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT MON APR 30 2012

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
225 PM CDT MON APR 30 2012 /125 PM MDT MON APR 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO TONIGHT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE ALONG AND SOUTH OF A LINE FROM JOHNSON TO HAYS. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL UP TO TENNIS
BALL SIZE AND POSSIBLY LARGER ALONG WITH DAMAGING WINDS AND DEADLY
LIGHTNING. A FEW TORNADOES WILL BE POSSIBLE WITH THE STRONGEST
STORMS ALONG THE OKLAHOMA BORDER GENERALLY FROM AROUND HUGOTON TO
COLDWATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY NIGHT INTO
THURSDAY MORNING ACROSS CENTRAL KANSAS. HOWEVER IS TOO EARLY TO
TELL IF ANY OF THESE STORMS WILL BE SEVERE. DANGEROUS CLOUD TO
GROUND LIGHTNING IS STILL A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY SOUTH OF A LINE FROM
JOHNSON TO HAYS THIS AFTERNOON, THEN ACROSS MUCH OF SOUTH CENTRAL
KANSAS INTO THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 43 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

46 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
April 30, 3:50 PM CST
Where
Gray County, Ingalls
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.830, -100.450

Hail, Gray

When
April 30, 3:51 PM CST
Where
Gray County, Ingalls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -100.450

Hail, Gray

When
April 30, 4:14 PM CST
Where
Gray County, 1.09 mi E of Cimarron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -100.330

Tornado, Clark

When
April 30, 4:38 PM CST to 4:40 PM CST
Where
Clark County, 6.13 mi SSE of Clark State Lake to 6.07 mi SSE of Clark State Lake
Rating
EF0
Path length
0.43 mi
Path width
75 yd
Reported by
Public
Coordinates
37.302, -99.728

This tornado was observed and photographed over open range land.

Hail, Clark

When
April 30, 4:42 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Hail, Clark

When
April 30, 4:50 PM CST
Where
Clark County, 3.53 mi NW of Acres
Measured
0.88 in hail
Reported by
Public
Coordinates
37.140, -99.920

Tornado, Ford

When
April 30, 4:52 PM CST
Where
Ford County, 9.18 mi NNW of (Ddc)dodge City Arpt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
37.884, -100.056

Although a wall cloud and eventual funnel cloud existed for a while, there was only very brief contact with the ground at this time.

Hail, Clark

When
April 30, 4:53 PM CST
Where
Clark County, 2.15 mi NW of Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -99.910

Tornado, Edwards

When
April 30, 4:57 PM CST to 4:58 PM CST
Where
Edwards County, 3.74 mi NW of Kinsley to 3.6 mi NW of Kinsley
Rating
EF0
Path length
0.3 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.951, -99.476

This was a brief tornado with condensation to the ground for about 1 minute.

Hail, Ford

When
April 30, 4:59 PM CST
Where
Ford County, 9.73 mi N of (Ddc)dodge City Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.910, -99.950

Hail, Ford

When
April 30, 5:00 PM CST
Where
Ford County, 5.53 mi N of Bucklin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.630, -99.630

Hail, Ford

When
April 30, 5:04 PM CST
Where
Ford County, Bucklin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -99.630

Hail, Clark

When
April 30, 5:05 PM CST
Where
Clark County, 10.06 mi SSE of Sitka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.040, -99.620

Hail, Comanche

When
April 30, 5:10 PM CST
Where
Comanche County, 5.11 mi SSE of Wilmore
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -99.190

Hail, Kiowa

When
April 30, 5:10 PM CST
Where
Kiowa County, 2.14 mi NNE of Mullinville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.610, -99.470

Hail, Clark

When
April 30, 5:18 PM CST
Where
Clark County, 6.41 mi ESE of Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -99.770

Hail, Kiowa

When
April 30, 5:23 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

Hail, Clark

When
April 30, 5:25 PM CST
Where
Clark County, 9.78 mi SSE of Sitka
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
37.050, -99.600

Hail, Kiowa

When
April 30, 5:32 PM CST
Where
Kiowa County, 2.14 mi NNE of Mullinville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.610, -99.470

Hail, Kiowa

When
April 30, 5:36 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.590, -99.470

Tornado, Kiowa

When
April 30, 5:39 PM CST to 5:41 PM CST
Where
Kiowa County, 2.51 mi S of Joy to 2.29 mi SSE of Joy
Rating
EF0
Path length
0.68 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.564, -99.401

This was a brief tornado even though the wall cloud persisted for about an hour.

Hail, Kiowa

When
April 30, 5:43 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.610, -99.290

Hail, Hodgeman

When
April 30, 5:45 PM CST
Where
Hodgeman County, 11.1 mi SE of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -99.600

Hail, Kiowa

When
April 30, 5:55 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.610, -99.290

Hail, Clark

When
April 30, 5:57 PM CST
Where
Clark County, 9.78 mi SSE of Sitka
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
37.050, -99.600

Hail, Kiowa

When
April 30, 5:59 PM CST
Where
Kiowa County, 1.78 mi ENE of Greensburg Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.610, -99.240

Hail, Clark

When
April 30, 6:00 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
3 in hail
Reported by
Public
Coordinates
37.190, -99.770

Hail, Clark

When
April 30, 6:00 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
3 in hail
Reported by
Public
Coordinates
37.190, -99.770

Tornado, Kiowa

When
April 30, 6:12 PM CST to 6:14 PM CST
Where
Kiowa County, 1.94 mi W of Brenham to 1.74 mi WNW of Brenham
Rating
EF0
Path length
0.6 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
37.622, -99.235

This tornado was brief and did not strike anything.

Hail, Kiowa

When
April 30, 6:14 PM CST
Where
Kiowa County, 3.01 mi NW of Haviland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.650, -99.140

Hail, Edwards

When
April 30, 6:30 PM CST
Where
Edwards County, 1.78 mi WSW of Hodges
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.810, -99.410

Hail, Barber

When
April 30, 6:35 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.020, -98.480

Hail, Barber

When
April 30, 6:44 PM CST
Where
Barber County, 2.84 mi WSW of Hardtner
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.010, -98.700

Hail, Barber

When
April 30, 6:45 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.020, -98.480

Hail, Edwards

When
April 30, 6:45 PM CST
Where
Edwards County, 3.62 mi SSE of Ardell
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -99.480

Thunderstorm Wind, Edwards

When
April 30, 6:45 PM CST
Where
Edwards County, 3.62 mi SSE of Ardell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -99.480

Winds were estimated to be gusting to 60 MPH.

Tornado, Comanche

When
April 30, 6:45 PM CST to 6:53 PM CST
Where
Comanche County, 14.47 mi ESE of Buttermilk to 16.23 mi E of Buttermilk
Rating
EF2
Path length
2.57 mi
Path width
200 yd
Reported by
Public
Coordinates
37.047, -99.076

This tornado was observed and photographed as it traveled across mainly open range area. However, it did reach the edge of a farm and did considerable damage to trees, implements, power poles and fence. Some machinery was carried 1/2 of a mile.

Hail, Edwards

When
April 30, 6:50 PM CST
Where
Edwards County, 0.55 mi E of Centerview
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -99.260

Hail, Pratt

When
April 30, 6:51 PM CST
Where
Pratt County, 1.1 mi W of Sawyer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.500, -98.700

Hail, Edwards

When
April 30, 7:08 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.920, -99.410

Hail, Barber

When
April 30, 7:10 PM CST
Where
Barber County, 7.46 mi WNW of Hardtner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -98.780

Hail, Barber

When
April 30, 7:10 PM CST
Where
Barber County, 6.11 mi W of Hardtner
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -98.760

Hail, Barber

When
April 30, 7:28 PM CST
Where
Barber County, 1.38 mi S of Hardtner
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
37.000, -98.650

Hail, Barber

When
April 30, 7:46 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.020, -98.480

Hail, Barber

When
April 30, 7:48 PM CST
Where
Barber County, 5.01 mi E of Kiowa Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -98.410

Hail, Kiowa

When
April 30, 8:05 PM CST
Where
Kiowa County, 2.34 mi SSE of Brenham
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -99.180

Hail, Kiowa

When
April 30, 8:06 PM CST
Where
Kiowa County, 1.49 mi SSW of Haviland Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.130

The hail was mostly dime to nickel sized with a few the size of a quarter.

Hail, Kiowa

When
April 30, 8:13 PM CST
Where
Kiowa County, 1.49 mi SSW of Haviland Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.580, -99.130

Most of the hail was smaller than a quarter but there were a few bigger stones observed.

Hail, Kiowa

When
April 30, 8:16 PM CST
Where
Kiowa County, 3.83 mi SSW of Wellsford
Measured
1.25 in hail
Reported by
Public
Coordinates
37.570, -99.060

Hail, Barber

When
April 30, 8:39 PM CST
Where
Barber County, 3.63 mi NNW of Lake City
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -98.840

Hail, Barber

When
April 30, 8:55 PM CST
Where
Barber County, 1.1 mi E of Uppdegraff
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -98.580

Hail, Barber

When
April 30, 8:58 PM CST
Where
Barber County, 2.97 mi NNE of Sun City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.420, -98.900

Hail, Barber

When
April 30, 9:00 PM CST
Where
Barber County, 1.1 mi E of Uppdegraff
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380381, 380382, 380383, 380725, 380384, 380385, 380721, 380386, 380722, 380387, 380388, 380389, 380390, 380391, 380392, 380393, 380394, 380395, 380396, 380397, 380723, 380398, 380399, 380400, 380401, 380402, 380403, 380404, 380724, 380405, 380406, 380407, 380408, 380409, 380410, 380418, 380726, 380411, 380412, 380413, and more.